Q:

6/16/2014
I have a patient who has had anaphylaxis symptoms on several occasions the last involving a trip to Med Express. She works at a nursing home, and it turns out there were pesticides in the home the days she was bothered. Pub Med search not helpful, one study in rats that alleged a relationship, and one with a different insecticide on an airplane. Used were permethrin, thiamethoxam, Indoacarb according to the MSDS sheet. We also suspected NSAID with the first episode, but none with the second. She has fibromyalgia and high blood pressure. I have ordered C3, C4, C reactive protein, IgE to milk and IgE for timothy grass but no results back yet. Any suggestions appreciated.

A:

Thank you for your inquiry.

Your patient obviously has what at this time would be classified as recurrent idiopathic anaphylaxis. A recent paper (1), to which I am sure you have access, will give you the suggested workup for a patient with idiopathic anaphylaxis. I believe on the basis of your history, as you have noted, there is no documented cause, and I do not believe the laboratory workup which has been ordered will shed light on the situation. You also must remember that even with an extensive workup including all of the tests mentioned in the Greenberger article referenced above may fail to reveal a cause.

Nonetheless, although it is doubtful that the insect spray was the culprit, I would like to mention the potential of such sprays acting as allergens since you did raise this consideration. Permethrins would be the most like culprit if an allergic reaction occurred due to exposure to the insecticide. Permethrins are synthetic insecticides which are structurally related to pyrethrins, which originally were obtained from the chrysanthemum. Pyrethrins are allergenic, and although I was not able to find any report of permethrins causing allergic responses, it is certainly possible since they are structurally related to pyrethrins.

However, it would be unlikely for inhalation of these substances used to spray the nursing home would cause anaphylaxis per se, but far more likely that such exposure could cause asthma. And if she were having shortness of breath and any cutaneous symptoms such as flushing due to hyperventilation, it could be confused with an anaphylactic event.

You mentioned one reference to an anaphylactic episode occurring due to exposure of insecticides on an airplane. I feel certain that reference is the same as the one copied below (2), and I have added two others (3, 4) which discuss insecticides as allergens. Still, I feel that more than likely if there is a relationship between the episodes and the spraying the exposure caused asthma.

In sum, at this time, your patient could have had an asthmatic reaction or less likely, but still possible, an anaphylactic response to the insecticide. Or possibly idiopathic anaphylaxis.Reference Number 1 will present to you the workup (in table form) of a patient with idiopathic anaphylaxis. Nonetheless, it is important to remember that 60% to 70% of adults who present with multiple episodes of anaphylaxis remain idiopathic regardless of the tests employed to determine the cause.

Finally, I think it is unlikely that the insecticide spray caused these reactions, but could not rule out asthma as a result of the spraying which perhaps could have been misinterpreted as an anaphylactic event.

Nonetheless, I would proceed with the tests as discussed in the Greenberger reference (1) with the reservation, as noted, that the cause of this case may not be discovered regardless of your efforts. And I would make your self available to your patient if she experienced another episode to better discern the nature of the episode.

Thank you again for your inquiry and we hope this response is helpful to you.

1) Greenberger PA and Lieberman P. Idiopathic Anaphylaxis. J Allergy Clin Immunol Pract. 2014 May - June;2(3):243-250. doi: 10.1016/j.jaip.2014.02.012. Epub 2014 Apr 6. Review.

2) Vanden Driessche KS, Sow A, Van Gompel A, Vandeurzen K. Anaphylaxis in an airplane after insecticide spraying. Travel Med. 2010 Nov-Dec;17(6):427-9. doi: 10.1111/j.1708-8305.2010.00455.x. Erratum in: J Travel Med. 2011 May-Jun;18(3):216.

3) Culver CA, Malina JJ, Talbert RL. Probable anaphylactoid reaction to a pyrethrin pediculocide shampoo. Clin Pharm. 1988 Nov;7(11):846-9. No abstract available

4) Wagner SL. Fatal asthma in a child after use of an animal shampoo containing pyrethrin. West J Med. 2000 Aug;173(2):86-7.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology